Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Springfield, MO

May 7, 2021McDonald County, Missouri

NWS Springfield, MO issued this special weather statement at May 7, 2021, 5:13 PM CDT for McDonald County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 5:13 PM CDT (22:13 UTC)
Expired
May 7, 2021, 5:30 PM CDT
In force
17 min
Issued by
NWS Springfield, MO

County McDonald County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS83 KSGF 072213
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
513 PM CDT Fri May 7 2021
 
MOZ101-072230-
McDonald MO-
513 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCDONALD COUNTY
UNTIL 530 PM CDT...

At 510 PM CDT, local law enforcement reported dime sized hail in 
Anderson with a strong thunderstorm moving southeast at 50 mph.

Penny size hail and wind gusts in excess of 40 mph will be possible 
with this storm.

Locations impacted include...
Bella Vista...                    Big Sugar Creek State Park...
Pineville...                      Lanagan...

This includes Interstate 49 between mile markers 1 and 7.
 
LAT...LON 3660 9445 3667 9441 3659 9414 3649 9423
      3650 9427
TIME...MOT...LOC 2212Z 299DEG 41KT 3661 9440 

$$

Rothstein

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at May 7, 3:20 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 7, 3:20 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
320 PM CDT Fri May 7 2021

.SHORT TERM...(This evening through Saturday)
Issued at 201 PM CDT Fri May 7 2021

A band of high-based showers continues to slowly progress east
across western Missouri this afternoon along a 850 mb warm front.
These showers should continue to progress east with the forcing
gradually weakening and shifting more into south-central Missouri
and northern Arkansas by late afternoon.

Current expectations are for most of this activity to be over by
00Z, however there is still short term model variance. Thus,
tweaks to PoPs into early this evening may still be needed. It
should be noted that there is an outside shot for a rogue
lightning strike with this activity as elevated CAPE begins to
work into the region owing to steepening mid-level lapse rates.

Additional shower and thunderstorm activity should then begin to
develop and expand this evening across eastern Kansas and western
Missouri as a low-level jet strengthens and veers into the
region. This activity will shift east into the eastern Ozarks late
tonight and early Saturday morning.

Confidence is then increasing that these showers and thunderstorms
will end from west to east across the area Saturday morning and
early Saturday afternoon as a warm front lifts northeast across
the Ozarks. Instability looks too weak to carry any mention of
severe storms.

We will likely see a large range in temperatures across the
Missouri Ozarks on Saturday due to that lifting warm front along
with any lingering clouds and precipitation. While short term
models (including the CAMs) have shown a slightly quicker trend
with the front lifting northeast, areas up around Rolla may still
struggle to reach the 70 degree mark.

In contrast, decreasing clouds south of the warm front should
allow portions of southeastern Kansas and southern Missouri to
warm into the upper 70s and perhaps lower 80s. We have stuck close
to NBM numbers for now, but future tweaks to highs will be
possible as we continue to get a better feel for the progression
of that front.

.LONG TERM...(Saturday Night through Friday)
Issued at 201 PM CDT Fri May 7 2021

Surface low pressure will deepen and track across central or
southern Kansas on Saturday before swinging into western Missouri
by 12Z on Sunday. Ahead of the low, the atmosphere will become
quite unstable across the eastern half of Kansas Saturday
afternoon and evening as lower to middle 60s dew points surge
north beneath an elevated mixed layer.

CAMs are pretty consistent in developing vigorous convection late
Saturday afternoon or early Saturday evening from southeastern
Nebraska into north-central Kansas as short wave energy and upper
level height falls emerge from the central Rockies. Indications
are that this activity will grow upscale into an MCS with this
activity then tracking into portions of southeastern Kansas and
western Missouri before 12Z. Damaging straight-line winds appear
possible with this activity. The SPC Day 2 Slight/Marginal Risk
regions cover this well.

One other noteworthy item with this system will be synoptic scale
winds with the deepening low. Our confidence is increasing that
southerly wind gusts over 40 mph may materialize ahead of the low
as we get into Saturday night and Sunday morning. A Wind Advisory
may eventually be needed for parts of the area.

The outcome for Sunday then remains rather unclear as that low
pressure moves east and drags a cold front through the Ozarks.
That MCS may tend to weaken Sunday morning as instability wanes,
however showers and storms will certainly remain possible along
and behind the cold front.

Models have converged on a slightly quicker frontal passage which
may tend to limit any renewed severe potential Sunday afternoon
across most of the Missouri Ozarks. The one exception would be
south-central Missouri as the front may not clear that region
until late afternoon.

As for any hydro concerns, the highest probabilities for excessive
rainfall continue to shift north with this system. The NBM
paints the highest probabilities for 1"+ 24-hour rainfall amounts
in a swath from northern Missouri into central and southern
Indiana. Thus, the threat for flooding across the Ozarks continues
to diminish.

A northwesterly flow aloft will become established for early next
week with temperatures remaining solidly below normal. Inspection
of NBM low temperature 10th to 25th percentiles does yield some
middle to upper 30s readings across the eastern Ozarks. Thus, we
will have to watch for frost potential early next week. There is
good model/ensemble agreement for highs in the upper 50s to the
lower 60s early next week. We should then begin to see some
temperature moderation from mid to late week as an upper level
ridge begins to build in from the west.

Disturbances in the upper level flow will also keep the potential
for showers and perhaps a few thunderstorms going from Monday
through Wednesday. The best chance for precipitation may come from
later Tuesday into Tuesday night across southeastern Kansas and
southwestern Missouri given GEFS/EPS/CMCE output. Chances for
precipitation later next week should tend to decrease, however we
will have to watch for any sort of MCS activity, especially if we
remain on the western periphery of northwest flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1226 PM CDT Fri May 7 2021

A band of scattered showers will push through southern Missouri
this afternoon. While there may be a brief period of MVFR with any
heavier showers, VFR is mainly expected to prevail with cloud
bases between 6000 and 9000 feet AGL.

A larger area of showers and a few thunderstorms will then shift
from west to east across southern Missouri tonight as a low level
jet stream noses into the region. Again, local MVFR will be
possible with heavier showers, however VFR will be prevalent. Low
level wind shear conditions will also develop due to that low
level jet.

The showers will then end from west to east Saturday morning with
VFR expected.

Surface winds through tonight will back from southwest to
southeast before increasing out of the south on Saturday. Gusts
over 20 knots appear likely by late Saturday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, May 7, 3:48 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
348 PM CDT Fri May 7 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
348 PM CDT Fri May 7 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

  Scattered thunderstorms are expected overnight with cloud to
  ground lightning being the main potential hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Scattered non-severe thunderstorms will then persist into
  Saturday morning, especially along and east of the U.S. 65
  corridor.

  A line of thunderstorms may then track into portions of
  southeast Kansas and western Missouri later Saturday night.
  Damaging straight line winds and hail up to the size of
  quarters would be the primary potential severe weather
  hazards if this line of storms materializes.

  Additional strong to severe storms are possible Sunday
  afternoon across south-central Missouri.

  Outside of thunderstorms, strong and gusty south winds are
  expected from Saturday afternoon into early Sunday morning.
  Gusts over 40 mph are becoming increasingly likely. The
  winds will then become brisk and gusty out of the northwest
  later Sunday morning and Sunday afternoon behind a passing
  cold front.

  A few thunderstorms will again be possible next Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 7, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
513 PM CDT Fri May 7 2021

MOZ101-072230-
McDonald MO-
513 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCDONALD COUNTY
UNTIL 530 PM CDT...

At 510 PM CDT, local law enforcement reported dime sized hail in
Anderson with a strong thunderstorm moving southeast at 50 mph.

Penny size hail and wind gusts in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Bella Vista...                    Big Sugar Creek State Park...
Pineville...                      Lanagan...

This includes Interstate 49 between mile markers 1 and 7.

LAT...LON 3660 9445 3667 9441 3659 9414 3649 9423
      3650 9427
TIME...MOT...LOC 2212Z 299DEG 41KT 3661 9440

Rothstein

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.